Colorado, 2020

Hail in Colorado, June 25, 2020

June 25, 2020 · NWS PUB · 2 events in 1 county or zone

A low level boundary and upper level disturbance, along with an unstable environment, supported thunderstorm development over the eastern plains late in the day. Isolated reports of hail around one inch were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A low level boundary and upper level disturbance, along with an unstable environment, supported thunderstorm development over the eastern plains late in the day. Isolated reports of hail around one inch were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 25, 1:55 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 25, 1:55 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
255 PM MDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday)
Issued at 254 PM MDT Thu Jun 25 2020

The main severe risk over the southeaster plains begins at the
beginning of the short term forecast period (today-Thursday; 6PM).
There is a dryline/moisture boundary setting up over Baca, Bent,
Prowers, and Kiowa County this afternoon, that will tighten during
the evening hours. A shortwave is expected to reach the eastern
plains at around 6p, which would help spark thunderstorms. The
environment has around 1500 J/kg of CAPE and around 30 kts of 6km
bulk shear. The hodograph profile is a little messy with weak winds
aloft, the LCLs are around 10kft, so my prediction is for messy,
unorganized convection with gusty outflow winds up to 60 mph. Storms
will be out over Kansas by midnight. Overnight lows will be similar
to what they have been the past few nights, 60s over the plains, 40s
over the mountain valleys, and 30s over Lake County and the
mountains.

Tomorrow will be a more substantial severe weather day over the
southeast plains as a higher amplitude shortwave propagates over the
region. High resolution models, HREF, NAM, and GFS all hint at
widespread convection over the eastern plains. Mountain convective
initiation will begin at around 2-3pm then will spread east-
southeast with time. CAMs hint at a bowing complex of storms forming
over the eastern plains. So strong winds of up to 70 mph will be the
primary risk, isolated large hail of up to 1 inch in diameter, and
low-end risk of a QLCS tornado on the leading edge of the bow echo.
CAMs are good at resolving what types of storms to expect, but they
are notoriously bad at resolving the exact timing of CI, so there is
a wide window of when storms will initiate.

High temperatures will be cooler across the plains tomorrow
afternoon in response to the daytime convection, with values in the
upper 80s and lower 90s expected. The mountain valley will reach the
mid to upper 80s, and Lake and Teller Counties will be in the 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM MDT Thu Jun 25 2020

.Friday Night...Strong to severe thunderstorms will continue
progressing eastward across the eastern plains. High resolution
models continue to show the greatest threat for stronger storms
are from US 50 and to the north. By midnight, storms show mostly
move into kansas.

.Saturday...A shortwave will move across the region later in the
afternoon and into the evening. The main forecast challenge is
the location of the low level moisture. Models generally show the
low level moisture mixing out along the southern Interstate 25
corridor with the drying progressing to the northeast. Did not
alter the NBM/WPC grids which have low PoPs over the eastern
plains. Over the eastern mountains, PoPs are slightly higher but
convection would tend to be high based with light QPF.

.Sunday through Tuesday...An unseasonably strong trough moves into
the Pacific northwest and slowly moves to the east. Main effect on
the weather will be to produce warm and dry southwest flow over
the region. On Sunday a weak trough will pass over the area
increasing the chances for high based convection over the
mountains. Main threats will be gusty winds with low precipitation
amounts. There are fire weather concerns each day with low
humidities and possibly gusty southwest winds. The highest chances
for red flag conditions will be Monday.

.Wednesday and Thursday...Unseasonably strong trough will lift
north of the region. Still looks to be plenty of warm and dry air
aloft, but winds aloft will be weaker. In addition, a weak cold
front will move southward over the plains resulting in weak
usplope flow. The upslope flow will increase humidities modestly
and decrease threat for gusty southwest winds. There may also be
an increase in chances for convection on the plains, but models
currently suggest most of the convection north of the forecast
area.  --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 254 PM MDT Thu Jun 25 2020

There is higher certainty that both KCOS and KPUB will experience
thunderstorms over their terminals during the later afternoon and
early evening, whereas KALS should remain clear of any
thunderstorms. Lower flight categories (MVFR and IFR) are possible
tomorrow as the storms roll through due to heavy precipitation
lowering visibility.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...PGW
AVIATION...SKELLY
Hazardous weather outlook, Jun 25, 10:36 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Thu Jun 25 2020

COZ058>089-093>099-261745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are again expected over the
southeast mountains and eastern plains today, while mainly isolated
thunderstorms are forecast from the Continental Divide into the San
Luis and Upper Arkansas Valleys. All storms today will produce gusty
winds to 50 mph and lightning, and a few stronger storms over the
eastern plains may produce small hail and brief heavy rainfall.
Along the Continental Divide, storms will produce gusty winds and
lightning, but little rainfall, which may lead to fire starts given
the dry fuels in the region. A Marginal risk for severe weather
has been extended to across the far eastern plains. Early this
evening, there is a chance for isolated severe storms with 60 mph
winds and nickel sized hail being the main risks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A passing cold front Thursday night will allow for increasing
low level moisture across the eastern plains on Friday. The
increased available moisture, combined with strong daytime
heating, will allow for scattered to numerous afternoon and
evening thunderstorms across the area Friday. A few of these
storms across the southeast plains could be severe, producing
large hail and damaging wind gusts.

Warmer and drier southwesterly flow developing across the area
this weekend will allow for less coverage of diurnal thunderstorms.
However, this will also lead to increasing fire danger and the
potential for critical fire weather conditions across the area
into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the eastern mountains and southeast plains this
afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jun 25, 2:47 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
347 PM MDT Thu Jun 25 2020

COZ097-098-252215-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
347 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Lamar, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamar, Wiley and McClave.

LAT...LON 3782 10267 3786 10289 3820 10284 3813 10251
TIME...MOT...LOC 2147Z 194DEG 13KT 3792 10276

MJG
Special weather statement, Jun 25, 2:47 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
347 PM MDT Thu Jun 25 2020

COZ093-094-097-099-252215-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
347 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN
BACA...SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL
415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Kim, or 34 miles southeast of North La Junta, moving
east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kim.

LAT...LON 3712 10347 3759 10346 3782 10344 3794 10301
      3713 10299
TIME...MOT...LOC 2147Z 248DEG 26KT 3752 10327

KTS
Special weather statement, Jun 25, 2:48 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Thu Jun 25 2020

COZ077-079-081-083-252215-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
348 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canon City, or 21 miles north of Junkins Burn Scar, moving east at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Royal Gorge, Canon City and Penrose.

LAT...LON 3837 10533 3854 10530 3853 10500 3829 10504
TIME...MOT...LOC 2148Z 276DEG 16KT 3844 10518

KTS
Special weather statement, Jun 25, 3:12 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
412 PM MDT Thu Jun 25 2020

COZ081-083-085-086-252245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
412 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHERN PUEBLO
COUNTIES UNTIL 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Penrose, or 23 miles southwest of Colorado Springs,
moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Fremont, southeastern Teller, southwestern El Paso and northern
Pueblo Counties.

LAT...LON 3852 10514 3859 10518 3871 10496 3849 10482
TIME...MOT...LOC 2212Z 270DEG 16KT 3855 10506

MJG
Special weather statement, Jun 25, 3:19 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT Thu Jun 25 2020

COZ094-097-099-252300-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
419 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA...EAST CENTRAL
LAS ANIMAS AND SOUTH CENTRAL BENT COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Pritchett, or 28 miles west of Springfield, moving
east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Baca,
east central Las Animas and south central Bent Counties.

LAT...LON 3741 10325 3763 10326 3779 10294 3745 10271
TIME...MOT...LOC 2219Z 266DEG 21KT 3752 10312

MJG
Special weather statement, Jun 25, 4:05 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
505 PM MDT Thu Jun 25 2020

COZ095-097-252330-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
505 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTH
CENTRAL BENT COUNTIES UNTIL 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hasty, or 22 miles northwest of Lamar, moving
northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hasty.

LAT...LON 3809 10298 3821 10314 3840 10300 3826 10276
TIME...MOT...LOC 2304Z 222DEG 7KT 3821 10300

MJG

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Prowers

When
June 25, 4:06 PM MST to 4:09 PM MST
Where
Prowers County, 7.64 mi W of Bristol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -102.450

Trained spotter reported large hail, 1 inch.

Hail, Prowers

When
June 25, 4:20 PM MST to 4:23 PM MST
Where
Prowers County, 4.7 mi NW of Bristol
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.160, -102.380

Trained spotter reported large hail, 1.25 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906341, 906343.